Debris Flow, W/S Orange
- When
- February 5, 12:00 PM PST
- Where
- W/S Orange forecast zone
- Property damage
- $2.5 million
- Reported by
- NEWSPAPER
Heavy rains in January weakend a hillside in Anaheim Hills and caused it to slowly start sliding. On February 5th, the slide drastically accelerated to 2 feet a day and caused a house to start falling over the edge.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Heavy rains in January weakend a hillside in Anaheim Hills and caused it to slowly start sliding. On February 5th, the slide drastically accelerated to 2 feet a day and caused a house to start falling over the edge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 5, 8:25 AM PST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 825 AM PST SAT FEB 5 2005 .SYNOPSIS...A WEAK LOW PRESSURE TROUGH WILL BRING OCCASIONAL HIGH CLOUDS TODAY. A STRONGER TROUGH ON SUNDAY WILL BRING COOLER WEATHER...A DEEPER MARINE LAYER AND A CHANCE FOR LIGHT SHOWERS AND PATCHY DRIZZLE THROUGH MONDAY. DRY...COOL WEATHER IS EXPECTED MIDWEEK WITH OCCASIONAL CLOUDS AT TIMES. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. HIGH CLOUDS ASSOCIATED WITH A WEAK UPPER TROUGH WERE SWEEPING SE ACROSS S CA THIS MORNING. GOOD ONSHORE SURFACE PRESSURE GRADIENT TRENDS. 12Z MIRAMAR SOUNDING SHOWS THE E WINDS HAVE ENDED ALOFT AND SHIFTED TO THE W BELOW 10K FT. STILL SOME WEAK E SURFACE WINDS IN E SAN DIEGO COUNTY. IR SAT LOOP SHOWS THICK BAND OF CIRRUS SAGGING S OVER THE AREA THIS AM. NOT MUCH CHANGE IN THE 12Z ETA RUN. STILL LOOKS LIKE THE MAIN ENERGY WITH THIS NEXT TROUGH WILL DIG INTO THE GREAT BASIN. A DECENT EDDY SHOULD SPIN UP IN THE BIGHT OVERNIGHT AND STRENGTHEN ON SUNDAY. ANY COASTAL FOG THAT FORMS SHOULD LIFT QUICKLY AND MOVE INLAND. REMAINING STRATUS MAY BE DIFFICULT TO CLEAR COMPLETELY FROM THE COASTAL AREAS. BY SUNDAY NIGHT...THE MARINE LAYER BECOMES DEEP ENOUGH FOR DRIZZLE OR LIGHT RAIN SHOWERS AS IT PUSHES UP THE COASTAL SLOPES. THERE IS A THREAT OF LIGHT PRECIPITATION THROUGH MONDAY NIGHT BEFORE THE CYCLONIC FLOW ALOFT WEAKENS TUE. MOST AREAS SHOULD SEE ONE TENTH OF AN INCH OR LESS. WINDS WILL INCREASE ACROSS THE NORTHERN MTN AND DESERT AREAS SUN AND MON. IT WILL BE SIGNIFICANTLY COOLER AS WELL. CURRENT MODEL GUIDANCE IS IN SYNC. NO UPDATES ARE PLANNED TO THE ZONES THIS MORNING. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && JAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 305 AM PST SAT FEB 5 2005 CAZ042-043-048-050-055-056-057-058-060-061-062-051400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 305 AM PST SAT FEB 5 2005 .DAY ONE... TODAY THROUGH TONIGHT. NO HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. MOEDE
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441496.